California, 2015

High Wind in California, March 23, 2015

March 23, 2015 · NWS HNX · 3 events in 2 counties and zones

A trough of low pressure moving through California brought strong winds to the Kern County Mountains and Desert areas on March 23. Although most of the wind gusts were 40 to 50 mph, there were a few gusts as high as 56 mph at Jawbone RAWS and Cache Creek APRS station.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A trough of low pressure moving through California brought strong winds to the Kern County Mountains and Desert areas on March 23. Although most of the wind gusts were 40 to 50 mph, there were a few gusts as high as 56 mph at Jawbone RAWS and Cache Creek APRS station. At the Bird Spring Pass RAWS station, winds gusted 70 to 79 mph for several hours, while Mojave AWOS gusted to 62 mph. No damage was reported from the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 22, 9:55 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 22, 9:55 PM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1055 PM PDT SUN MAR 22 2015

.UPDATE...
ISSUED A WIND ADVISORY FOR THE KERN COUNTY MOUNTAINS AND DESERT AND
INDIAN WELLS VALLEY. INCREASED COVERAGE OF THUNDERSTORMS TO
SCATTERED FOR THE SIERRA IN MARIPOSA AND MADERA COUNTIES. ADDED
ISOLATED RAIN SHOWERS TO THE CENTRAL SAN JOAQUIN VALLEY FOR TONIGHT.

&&

.SYNOPSIS...
A WEAK STORM SYSTEM WILL BRUSH THE NORTHERN PORTION OF THE AREA...
WITH PRECIPITATION POSSIBLE MAINLY OVER THE SOUTHERN SIERRA NEVADA
AND KERN COUNTY MOUNTAINS TONIGHT THROUGH MONDAY MORNING. DRY
WEATHER AND ABOVE NORMAL TEMPERATURES WILL RETURN ON TUESDAY AND
CONTINUE THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
THE FIRST UPPER-LEVEL TROUGH BROUGHT GUSTY WINDS AND EAST OF THE
TEMBLORS AND DIABLO RANGE THIS EVENING...WITH THE STRONGEST WINDS
SO FAR TONIGHT AT SUNFLOWER VALLEY IN NORTHWESTERN KERN COUNTY.
WINDS FOR THE MOST PART HAVE REMAINED BELOW ADVISORY CRITERIA...
ALTHOUGH SUNFLOWER VALLEY DID SEE A GUST TO 45 MPH.

RADAR INDICATED A FEW ISOLATED SHOWERS FROM FRESNO COUNTY
NORTHWARD WITH THE FIRST TROUGH...BUT HAVE NOT SEEN ANY REPORTS OF
RAIN...SO SUSPECT PRECIPITATION WAS MAINLY VIRGA. DID RECEIVE A
REPORT OF A THUNDERSTORM NEAR MARIPOSA...SO HAVE ADDED ISOLATED
THUNDERSTORMS TO THE SOUTHERN SIERRA NEVADA AND FOOTHILLS IN
MARIPOSA AND MADERA COUNTIES TONIGHT.

SINCE THE FIRST UPDATE AT 0425Z MONDAY /2125 PDT THIS EVENING/...
THUNDERSTORMS HAVE BECOME MORE NUMEROUS OVER MARIPOSA COUNTY AND
YOSEMITE NATIONAL PARK AND INCREASED IN STRENGTH. A SIGNIFICANT
WEATHER ADVISORY WAS ISSUED FOR ONE STORM OVER YOSEMITE NATIONAL
PARK THAT RADAR INDICATED HAVING THE POTENTIAL FOR HALF-INCH HAIL.
HAVE ALSO RECEIVED A MEDIA REPORT OF SPRINKLES IN MADERA. THEREFORE
HAVE INCREASED THE POPS OVER MARIPOSA AND YOSEMITE NATIONAL PARK TO
SCATTERED/NUMEROUS AND ADDED ISOLATED LIGHT RAIN SHOWERS TO THE
CENTRAL SAN JOAQUIN VALLEY AS FAR SOUTH AS FRESNO.

THE OTHER MAIN CONCERN WITH THIS FIRST TROUGH...AS WELL AS THE
SECOND SYSTEM...IS THE WINDS OVER THE KERN COUNTY MOUNTAINS AND
BELOW THE PASSES. THE SHORT-RANGE HIGH-RESOLUTION MODELS SUPPORT
WINDS INCREASING OVER THE MOUNTAINS OVERNIGHT AS THE UPPER-LEVEL JET
PROVIDES SUPPORT. WINDS WILL CONTINUE MONDAY THROUGH MONDAY EVENING
WITH GUSTS TO AROUND 55 MPH...AND LOCALLY HIGHER IMMEDIATELY BELOW
THE PASSES. WINDS WILL SUBSIDE AFTER MIDNIGHT MONDAY NIGHT BUT
REMAIN STRONG THROUGH 12Z /0500 PDT/ TUESDAY. HAVE ISSUED A WIND
ADVISORY FOR THE KERN COUNTY MOUNTAINS AND DESERT AND THE INDIAN
WELLS VALLEY FROM 12Z MONDAY TO 12Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 118 PM PDT SUN MAR 22 2015/

DISCUSSION...SATELLITE IMAGERY SHOWS TWO WEAK TROUGHS OF LOW
PRESSURE MOVING INTO THE REGION WITH THE FIRST OVER CENTRAL
CALIFORNIA BRINGING MAINLY MID AND HIGH CLOUDS. THE SECOND, NOW
ABOUT 200 MILES WEST OF THE BAY AREA WILL MOVE ACROSS THE FORECAST
AREA TONIGHT AND EARLY MONDAY. THIS FEATURE WILL BRING SOME LIGHT
PRECIPITATION TO MAINLY THE SIERRA, HOWEVER AS THE TROUGH MOVES
THROUGH KERN COUNTY, TOPOGRAPHIC LIFT NEAR THE GRAPEVINE WILL
BRING A THREAT OF SOME LIGHT PRECIPITATION HERE TOO. OVERALL IN
THIS VERY DRY YEAR, YET ANOTHER WEAK AND INSIGNIFICANT SYSTEM.

BY LATER MONDAY AND TUESDAY, MODELS ARE IN GOOD AGREEMENT IN
BUILDING HEIGHTS OVER CENTRAL CALIFORNIA. A RATHER WEAK TRANSITORY
SHORTWAVE TROUGH WILL DIVE DOWN THE SIERRA ON WEDNESDAY BRINGING
YET ANOTHER SMALL CHANCE OF SOME SHOWERS, HOWEVER MOST AREAS WILL
STAY DRY. THE REMAINDER OF THE FORECAST WILL BE VERY FAMILIAR AS
YOU GUESSED IT, A RIDGE OF HIGH PRESSURE AND ITS ASSOCIATED ABOVE
NORMAL TEMPERATURES AND DRY WEATHER PERSIST INTO FRIDAY. BY THE
WEEKEND, OPERATION GFS AND ECMWF MODELS DIVERGE ON THEIR SOLUTIONS
WITH THE GFS KEEPING THE RIDGE OVER CALIFORNIA AS THE ECM PUSHES
IT EAST AND BRINGS A PACIFIC LOW TO A POSITION ABOUT 250 MILES
WEST OF THE BAY AREA. ENSEMBLE MODELS (MANY DIFFERING MODELS AND
OUTPUT CYCLES) HOWEVER KEEP THE RIDGE IN PLACE WITH JUST A WEAK
OFFSHORE LOW SO CONFIDENCE IN THE ECMWF PROJECTION IS LOW.

&&

.AVIATION... AREAS OF MVFR AND LOCAL IFR IN MOUNTAIN OBSCURATIONS
AND SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SIERRA NEVADA FROM
MADERA COUNTY NORTHWARD TONIGHT AND IN THE TEHACHAPI MOUNTAINS IN
UPSLOPE CLOUDS BEGINNING AFTER 06Z MONDAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR FOR
THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 03-22       83:1925     48:1964     58:1896     30:1898
KFAT 03-23       85:1926     48:1902     56:1998     34:1898
KFAT 03-24       83:1925     47:1904     59:1997     34:1945

KBFL 03-22       86:1915     45:1919     60:2004     32:1935
KBFL 03-23       86:1926     53:1964     58:2004     31:1917
KBFL 03-24       87:1926     51:1904     57:1909     32:1904

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 5 AM MONDAY TO 5 AM PDT TUESDAY FOR THE KERN
COUNTY MOUNTAINS AND DESERT AND THE INDIAN WELLS VALLEY
/CAZ095-098-099/.

&&

PUBLIC...SANGER
AVN/FW...BSO
PREV DISCUSSION...DUDLEY
SYNOPSIS...WP

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Mar 22, 9:28 PM PST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1028 PM PDT SUN MAR 22 2015

CAZ096-230615-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
1028 PM PDT SUN MAR 22 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MARIPOSA COUNTIES

UNTIL 1115 PM PDT...

AT 1026 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR YOSEMITE NATIONAL...OR 15 MILES NORTHWEST OF YOSEMITE SOUTH
ENTRANCE...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YOSEMITE VALLEY...YOSEMITE NATIONAL...TUOLUMNE MEADOWS...SNOW FLAT...
YOSEMITE GLACIER POINT...TENAYA LAKE AND GIN FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3764 11967 3779 11979 3800 11948 3785 11930
TIME...MOT...LOC 0526Z 236DEG 46KT 3769 11979

SANGER

Event by event

3 high wind. Local standard time, as filed.

High Wind, Kern Cty Mtns

When
March 23, 2:20 AM PST to 7:27 AM PST
Where
Kern Cty Mtns forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

High winds recorded at the Bird Springs Pass RAWS station.

High Wind, Se Kern Cty Desert

When
March 23, 4:35 PM PST to 5:05 PM PST
Where
Se Kern Cty Desert forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The NWS owned APRS station at Mojave reported sustained winds 40-48 mph with gusts to 62 mph.

High Wind, Se Kern Cty Desert

When
March 23, 4:45 PM PST to 5:45 PM PST
Where
Se Kern Cty Desert forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

High winds at the AWOS at Mojave.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564625, 564647, 564646.